Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 243, NWS Dodge City, KS

August 5, 2023Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 5, 2023, 8:30 PM CDT for Ellis County, Trego County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2023, 8:30 PM CDT (01:30 UTC)
Expired
Aug 5, 2023, 9:30 PM CDT
In force
60 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 5:47 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1137 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

484 
WUUS53 KDDC 060130
SVRDDC
KSC051-195-060230-
/O.NEW.KDDC.SV.W.0243.230806T0130Z-230806T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
830 PM CDT Sat Aug 5 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Trego County in west central Kansas...
  Northern Ellis County in central Kansas...

* Until 930 PM CDT.

* At 830 PM CDT, a severe thunderstorm was located near Wakeeney,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hays, Ellis, Wakeeney, Catherine, Ogallah, Emmeram, Yocemento and
  Riga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3887 9904 3890 9998 3913 10000 3913 9904
TIME...MOT...LOC 0130Z 267DEG 32KT 3907 9979 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
3 follow-up statements
646 
WWUS53 KDDC 060144
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
844 PM CDT Sat Aug 5 2023

KSC051-195-060230-
/O.CON.KDDC.SV.W.0243.000000T0000Z-230806T0230Z/
Trego KS-Ellis KS-
844 PM CDT Sat Aug 5 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN TREGO AND NORTHERN ELLIS COUNTIES...

At 844 PM CDT, a severe thunderstorm was located 8 miles northeast of
Ogallah, moving east at 35 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Hays, Ellis, Catherine, Ogallah, Emmeram, Yocemento and Riga. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3887 9904 3890 9977 3913 9984 3913 9904
TIME...MOT...LOC 0144Z 267DEG 32KT 3908 9962 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

SUGDEN
672 
WWUS53 KDDC 060158
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
858 PM CDT Sat Aug 5 2023

KSC195-060208-
/O.CAN.KDDC.SV.W.0243.000000T0000Z-230806T0230Z/
Trego KS-
858 PM CDT Sat Aug 5 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TREGO COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.

LAT...LON 3887 9904 3890 9959 3913 9959 3913 9904
TIME...MOT...LOC 0158Z 265DEG 34KT 3910 9942 

$$

KSC051-060230-
/O.CON.KDDC.SV.W.0243.000000T0000Z-230806T0230Z/
Ellis KS-
858 PM CDT Sat Aug 5 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHERN ELLIS COUNTY...

At 858 PM CDT, a severe thunderstorm was located 9 miles south of
Zurich, or 13 miles northeast of Ellis, moving east at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Hays, Ellis, Catherine, Emmeram and Yocemento. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3887 9904 3890 9959 3913 9959 3913 9904
TIME...MOT...LOC 0158Z 265DEG 34KT 3910 9942 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

SUGDEN
512 
WWUS53 KDDC 060220
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
920 PM CDT Sat Aug 5 2023

KSC051-060230-
/O.EXP.KDDC.SV.W.0243.000000T0000Z-230806T0230Z/
Ellis KS-
920 PM CDT Sat Aug 5 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ELLIS COUNTY WILL
EXPIRE AT 930 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.

LAT...LON 3887 9904 3890 9959 3913 9959 3913 9904
TIME...MOT...LOC 0220Z 267DEG 32KT 3911 9918 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 8:19 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 5, 8:19 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
819 PM CDT Sat Aug 5 2023

.UPDATE...
Issued at 819 PM CDT Sat Aug 5 2023

Thunderstorm evolution remains challenging for the remainder of
the short term through tonight. As of 8 pm, infrared satellite and
radar imagery showed a loosely organized convective complex
entering north central Kansas. These storms will pose a risk for
marginally severe wind/hail along the I-70 corridor over the next
few hours. A strong supercell west of Elkhart in northern Cimarron
county, Oklahoma will remain out of Kansas. In between, convective
inhibition has kept a lid on development thus far. 00z HRRR
suggests storms will become more numerous, especially south of
US 50, towards and especially after midnight as the low level jet
incites elevated development. Will maintain high pops in the
current forecast through tonight, based on continuity, a moist,
unstable sheared environment, and the expected cold front passage
overnight. The later in the night the storms occur, the risk of
severity diminishes and transitions to locally heavy rain. Models
remain in agreement with the current forecast that the cold front
will clear all of SW KS by sunrise Sunday, with northwest winds
for all zones. Northwest winds will gust 20-30 mph with noticeably
cooler air Sunday.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 1219 PM CDT Sat Aug 5 2023

.Key Messages

- High confidence in severe weather across southwest Kansas
  tonight
- Main threat will be large hail (> 2 inches in diameter) for
  areas along the Colorado border and strong downburst winds (70+
  mph) for much of southwest Kansas
- Another overnight round of storms is increasing in forecast
  confidence for Sunday night

Noon observations show a departing line of thunderstorms in
northern Oklahoma with residual cloud cover in Barber and Pratt
counties. Elsewhere mostly sunny to partly cloudy skies are
allowing the insolation to help to destabilize the atmosphere
particularly in eastern Colorado. CAPE values over 1500 J/kg are
present with forecast of up to 3000 J/kg by storm initiation this
afternoon in the front range. Low level winds out of the east to
southeast will aid in upslope flow. Upper level winds show a
shortwave along the left exit region of a jet in the central
portions of Colorado where the expected initiation of the
thunderstorms will be which will lead to our overnight event.

Tonight the CAM models are in good agreement of a mixture of
supercells and linear storms coming into southwest Kansas around 7
PM and sweeping across the region through 1-2 AM Sunday morning.
Hodographs are showing veering aloft with a linear hodograph in
the upper levels which would indicate a good environment to
produce supercells and large hail especially along the Colorado
border. We've stuck with the earlier messaging about the risk and
timing with the storms as the SPC enhanced risk didn't change from
the morning to the 1630Z update. One wild card to the storm
timing and risk is the outflow boundary along the I-70 corridor
which could produce some storms earlier than the 7PM timeframe as
well as residual outflow boundaries from the morning storms in our
southeast zone. Confidence in storm development and timing is low
in these scenarios.

Sunday should be noticeably cooler as the storms will exit along
a cold front and winds through the boundary layer will be north to
northwest. 850 mb temperatures will range from 18-20 (C) and high
should reach into the mid 80s.

Sunday night another large scale shortwave should move across the
Colorado Rockies and with easterly winds on the southwest side of
a high pressure center this will lead to upslope flow.
Thunderstorms should break out around the Denver metro in the late
afternoon and then move across western Kansas mainly during the
overnight hours (after midnight for most locations). Severe threat
at this point is low as most of the storms should be coming during
the night that most of the energy from the heat of the day should
have subsided and the 850 mb winds should be light which will
negate lower level shear. Lows should fall into the low to mid
60s.

.LONG TERM...(Monday through Saturday)
Issued at 150 PM CDT Sat Aug 5 2023

.Key Messages

-Good chances of storms (>40%) with heavy rain potential Monday
 night and Tuesday morning
-Seasonal temperatures during the week (climatological high is
 lower 90s)

Ensemble trends in the upper levels show continued stronger
westerly winds through the central portions of the country which
will keep the strong 597 dm high shifted to the south in Texas and
New Mexico. This should keep the core of the hottest air out of
the areas as temperatures will modestly rise during the week to
the mid 90s for highs by Thursday. With this weather pattern this
will also keep rain chances in the forecast for much of the week
with the main mode of storms being overnight MCS events.

Ensembles are hinting at a QPF hit for Monday night into Tuesday
morning where 0.5 to 1 inch of rain is possible with the overnight
MCS event moving across southwest Kansas. The setup will be
boundary layer winds out of the southeast producing upslope flow
in the Colorado rockies combining with a shortwave in the
westerlies which will trigger convection in the front range in the
late afternoon. Widespread thunderstorms are forecast to move
across southwest Kansas but the location of where the storms is
going to go over is still low confidence as some long term models
have the northern part of the CWA getting hit and some in the
southwest zones. Severe weather potential should be limited to
areas along the Colorado border where residual daytime heating
could lead to higher instability. Long term models are also
hinting at a similar setup Tuesday night into Wednesday morning
for areas more along the I-70 corridor and north.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 428 PM CDT Sat Aug 5 2023

Aviation operations are expected to be impacted by thunderstorms
during the first half of this TAF period. Using the 12z ARW as a
guide, maintained convective TEMPO groups for all airports, during
the 01-06z Sun time range. Some storms will be severe, with
outflow winds near or exceeding 50 kts, and included this
potential in the TAFs. Flight category reductions will be brief,
with VFR quickly returning behind the expected MCS. Models do not
suggest any stratus potential in the post-frontal/MCS environment,
so did not include, but will monitor. Broken midlevel clouds
after the storms will clear to SKC daylight Sunday with strong
subsidence. Winds will trend north behind the thunderstorms. After
18z Sun, NW winds will increase at all airports, gusting
28-32 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  85  61  83 /  80   0  40  10
GCK  60  81  60  82 /  80   0  60  10
EHA  61  85  61  87 /  60   0  40  10
LBL  63  84  63  85 /  80   0  50  10
HYS  63  84  60  83 /  50  10  10  10
P28  67  88  65  85 /  80  10  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Turner
Hazardous weather outlook, Aug 5, 1:18 PM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
118 PM CDT Sat Aug 5 2023

KSZ030-031-043>046-061>066-074>081-084>090-061830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
118 PM CDT Sat Aug 5 2023 /1218 PM MDT Sat Aug 5 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are likely mainly tonight after 7 PM across
much of southwest Kansas. Main threats are large hail which could
be 2 inches or larger in diameter especially near the Colorado
border and wind gusts of 70 mph or greater across much of the
region. Localized heavy rain will also be a threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms are possible each evening and night Monday
through Wednesday. These storms could be severe with large hail
and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will be needed later today and tonight.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:27 PM CDTSevere Thunderstorm WarningDDCLane, Ness48 min
Aug 5, 8:35 PM CDTSpecial Weather StatementDDCClark55 min
Aug 5, 9:12 PM CDTSpecial Weather StatementDDCKiowa48 min
Aug 5, 9:19 PM CDTSpecial Weather StatementDDCNess, Rush41 min
Aug 5, 9:32 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt15 min
Aug 5, 9:37 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush38 min
Aug 5, 10:03 PM CDTSpecial Weather StatementDDCBarber42 min
Aug 5, 10:08 PM CDTSpecial Weather StatementDDCStafford52 min
Aug 5, 10:25 PM CDTSevere Thunderstorm WarningDDCStafford28 min
Aug 5, 11:15 PM CDTSpecial Weather StatementDDCGrant, Haskell, Seward, Stanton45 min
Aug 5, 11:52 PM CDTSpecial Weather StatementDDCGray, Haskell38 min
Aug 6, 12:19 AM CDTSpecial Weather StatementDDCBarber41 min
Aug 6, 12:25 AM CDTSpecial Weather StatementDDCClark, Ford, Gray50 min
Aug 6, 12:29 AM CDTSevere Thunderstorm WarningDDCBarber, Pratt19 min
Aug 6, 1:19 AM CDTSpecial Weather StatementDDCComanche56 min
Aug 6, 1:43 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.